Blog · Dealing with epilepsy

Video-EEG, refractory epilepsy and more seizures than usual

I haven’t written a post in quite a while here, but that’s because strange things have happened.

While before, I was having 3-4 seizures per year, 2017 started with a blast. I have 4 on January 9th, followed by seizures March -> one on March 4th and 5 more on March 26th. It was a game changer.

I was on Lamictal and Vimpat at the time and my neurologist, after my the 4th of March seizures decided to increase my dose of Vimpat (via phone and email). He considered that the balance between the two drugs was off. That really didn’t work as a couple of week later, I had 5 more seizures. Continue reading “Video-EEG, refractory epilepsy and more seizures than usual”

Advertisements
Dealing with epilepsy

Attention deficit, concentration and my epilepsy

I read today 1 in 5 adults with epilepsy also present ADHD (Attention deficit/hyperactivity disorder) symptoms. Here’s the link to the article: http://bit.ly/ADHDandEpilepsy. Another article I read a while ago (sorry, but I don’t have a link) stated that attention deficit in people with epilepsy is an adverse effect of many anticonvulsants.

I guess this briefly explains my attention deficit problems, if I choose to believe them.

To explain:

In primary school, I was a straight A (10*) student. I had no problem learning, being attentive or memorizing stuff -> no problem concentrating at school. Continue reading “Attention deficit, concentration and my epilepsy”

Dealing with epilepsy

My medicine so far

Since I had my first seizure on January 1st 1999 (at 5am), I’ve been through a number of medicine. Each time the problem was that my body got used to them real quickly and doses increased, medicine changed.

I started of with Phenobarbital in 2000 and reached the maximum dose of 400 mg/day in 2002 in a single dose per day. I had quite a few adverse effects: dizziness, vertigo, fatigue, continuous headaches among others.

In 2004, when I started my Bachelor studies (in another city), I changed my neurologist and, of course, she changed my treatment. I started Carbamazepine and reached 1600 mg/day (in two doses) in 2008. Among the side effects were: dizziness, headaches, trouble sleeping, sudden mood swings, ataxia and I could go on. Continue reading “My medicine so far”